Jump to content

Mind UK's Making Sense of Coming Off Psychiatric Drugs


Altostrata

Recommended Posts

  • Administrator
Altostrata

See a helpful guide answering many questions here http://www.mind.org.uk/help/medical_and_alternative_care/making_sense_of_coming_off_psychiatric_drugs

 

Making Sense of Coming Off Psychiatric Drugs

Many people want to come off their psychiatric medication. This booklet looks at why these medicines are prescribed, the possible effects of coming off them, the best way to withdraw successfully, and how to tell the difference between withdrawal and relapse.

Topics covered:

  • Why are so many people taking these drugs?
  • What's the argument against extensive use of these drugs?
  • Can I refuse medication?
  • Why do people have withdrawal problems?
  • Am I addicted?
  • How well will I cope with coming off?
  • What if my doctor doesn't agree to my withdrawal?
  • What's the best way to come off?
  • Half-lives
  • Support from your doctor
  • Making small reductions
  • Timing
  • When to slow down
  • Withdrawal effects
  • How can I tell the difference between withdrawal problems and relapse?
  • Minor tranquillisers
  • Antidepressants
  • Antipsychotics
  • Mood stabilisers
  • What sort of support should I look for?
  • What can I do to help myself?
  • What about friends and relatives?
  • Appendices
  • Minimum available doses and half-lives of psychiatric drugs
  • Psychiatric drugs that are available in liquid form
  • Equivalent doses
  • References
  • Useful organisations
  • Useful websites
  • Further reading

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites

I clicked on the link. Very good, especially about why there are all these symptoms when tapering or stopping.

 

Thanks

Intro: http://survivingantidepressants.org/index.php?/topic/1902-nikki-hi-my-rundown-with-ads/

 

Paxil 1997-2004

Crossed over to Lexapro Paxil not available

at Pharmacies GSK halted deliveries

Lexapro 40mgs

Lexapro taper (2years)

Imipramine

Imipramine and Celexa

Now Nefazadone/Imipramine 50mgs. each

45mgs. Serzone  50mgs. Imipramine

Link to post
Share on other sites
  • Moderator Emeritus

NICE! Excellent resource, especially for people new to the idea of coming off psych drugs. I'm going to be handing this link out a lot.

]

Started on Prozac and Xanax in 1992 for PTSD after an assault. One drug led to more, the usual story. Got sicker and sicker, but believed I needed the drugs for my "underlying disease". Long story...lost everything. Life savings, home, physical and mental health, relationships, friendships, ability to work, everything. Amitryptiline, Prozac, bupropion, buspirone, flurazepam, diazepam, alprazolam, Paxil, citalopram, lamotrigine, gabapentin...probably more I've forgotten. 

Started multidrug taper in Feb 2010.  Doing a very slow microtaper, down to low doses now and feeling SO much better, getting my old personality and my brain back! Able to work full time, have a full social life, and cope with stress better than ever. Not perfect, but much better. After 23 lost years. Big Pharma has a lot to answer for. And "medicine for profit" is just not a great idea.

 

Feb 15 2010:  300 mg Neurontin  200 Lamictal   10 Celexa      0.65 Xanax   and 5 mg Ambien 

Feb 10 2014:   62 Lamictal    1.1 Celexa         0.135 Xanax    1.8 Valium

Feb 10 2015:   50 Lamictal      0.875 Celexa    0.11 Xanax      1.5 Valium

Feb 15 2016:   47.5 Lamictal   0.75 Celexa      0.0875 Xanax    1.42 Valium    

2/12/20             12                       0.045               0.007                   1 

 

I'm not a doctor. Any advice I give is just my civilian opinion.

Link to post
Share on other sites
  • Administrator
Altostrata

This is how Mind UK explains gradual tapering on that page, which I think is very good:

 

Making small reductions

 

If you find you have to withdraw very slowly, it can be difficult to make small enough reductions in your dose, especially if your drug comes in capsule form. Sometimes it's possible to break open the capsule and remove some of the content to lower the dose. You should always take care doing this, though, as the contents (for instance, fluoxetine) are sometimes irritating to the skin or the eyes. A pharmacist should be able to tell you if it's safe to do so.

 

Some drugs are obtainable in liquid form, which can be diluted to make small reductions in dosage. It may be worth asking whether you can change to one of these. You would then need to be very sure what the concentration of the liquid is, and how much water to add to achieve the dose you wish. You may want to ask a pharmacist to help you with this. Drugs that are available in liquid form are listed below. (The lowest available doses in solid form are also in the tables below.)

 

Allow enough time for your body to readjust to the lower dosage at each stage. You could start by reducing the dose by 10 percent, and see how you feel. If you get withdrawal effects, wait for these to settle before you try the next reduction. Then reduce it by another 10 percent of the original dose. As the dose gets smaller, you may find this rate more difficult to cope with, and reducing by 10 percent of the reduced dose may be a better idea. If you started with 400mg of your drug, for example, you could first reduce the dose by 10 percent (40mg), to 360mg. The next 40mg reduction would take you down to 320mg, then 280mg, 240mg, and so on. If you got to 200mg and then found that a further drop of 40mg drop was too difficult, you could reduce by 10 percent of 200mg (20mg), and go down to 180mg, and so on. At each stage, if you find the reduction too difficult to cope with, you can increase the dose slightly (not necessarily back to the previous dose) and stabilise on that before you continue.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
  • Moderator Emeritus

This is how Mind UK explains gradual tapering on that page, which I think is very good:

 

GREAT RESOURCE. Thanks Alto

As always, LISTEN TO YOUR BODY! A proud supporter of the 10% (or slower) rule.

 

Requip - 3/16 ZERO  Total time on 25 years.

 

Lyrica: 8/15 ZERO Total time on 7 or 8 yrs.

BENZO FREE 10/13 (started tapering 7/10)  Total time on 25 years.

 

Read my intro thread here, and check the about me section.  "No matter how cynical you get, it's almost impossible to keep up." Lily Tomlin

 

 

Link to post
Share on other sites
  • 1 month later...
  • Administrator

Bumping to bring this to everyone's attention.

 

This booklet can be ordered for £1 each when the Mind online shop is open again. (Write publications at mind.org to see if they will sell you a number at a discount so you can give them out to doctors.)

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy